Doc: Spasm diagnosed by measuring pressure in esophagus
Dear Dr. Roach: I am a 72-year-old woman. For many years, or even decades (but infrequently, like every few months), I have experienced sudden chest pressure or tightness while eating my evening meal.
Out of the blue, I feel extreme pressure or tightness in my chest, and I must stop eating and take a few deep breaths. It then goes away and I finish my supper. It never occurs twice in one meal, and I do not think it has ever happened at lunchtime. I used to wonder if it was because I had eaten too fast, but I always do! Well, I have now been bothered by this the past four evenings! I eat a fairly large lunch and supper, but primarily healthy, high-fiber foods.
I have no idea what this is. My guess is that it might be a cardiac symptom, though I exercise daily and am very fit for my age. Or could it be some kind of esophageal spasm?
Dear W.S.: It does sound to me like it probably is coming from the esophagus or stomach. However, heart symptoms can come on while eating, and it is always wise to consider chest symptoms as possibly heart-related. The fact that it has been going on for so long is reassuring, but I still would recommend that you visit your doctor for an evaluation. Esophageal spasm and its related conditions usually are diagnosed by measuring the pressures in the esophagus through a test called “esophageal manometry.”
Women are less likely to have typical symptoms of blockages in the arteries to the heart, so I take women’s symptoms seriously. If you had these symptoms alongside exercise, I would be much more concerned.
Dear Dr. Roach: About four months ago, I was on a strong antibiotic for a sinus infection. I almost always get a vaginal yeast infection when I take antibiotics, but this time I got a yeast infection on my tongue and throat. My doctor put me on nystatin, to swish and spit, then swish and swallow, but I took several bottles with no results.
I’ve made changes in my diet, seen an ENT doctor and tried probiotics, but everything is the same. My doctor is at a loss. What do I do now? I’m very active at age 92 and don’t want to live with this the rest of my life.
Dear R.B.H.: Oral yeast infection, called thrush, is common after antibiotic treatment. The antibiotics kill bacteria in the mouth, allowing the yeast to overgrow. The same process can happen in other parts of the body, especially in the vagina.
For people who are failed by topical treatment like nystatin, the most effective therapy is oral fluconazole, which is more than 90 percent effective in people with a normal immune system. (People receiving cancer chemotherapy or who have advanced HIV are harder to cure.)
I recently wrote about a woman with recurrent disease, and suggested careful disinfection of any dental appliances or dentures. Another reader wrote in that she had to change her toothbrush for a cure.
Email questions to ToYourGoodHealth@med.cornell.edu.